Tornadoes · United States · Georgia · 2012

EF1 tornado, Stuckey to Spring Hill, Georgia, December 17, 2012

From Stuckey to Spring Hill, this EF1 tornado ran 0.4 miles across Wheeler County on December 17, 2012, touching down at 1:46 PM EST and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 17, 2012
Touchdown
1:46 PM EST (18:46 UTC)
Lifted
1:48 PM EST (18:48 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Wheeler County
Touchdown point
32.168, -82.741
Lift-off point
32.167, -82.735
Record number
1212171246-01

The damage survey

5 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Tornado with 100 mph winds. Numerous trees snapped. 20 yards wide and .30 miles long.
  • End of tornado. Small limbs broken.
  • Start of tornado damage. .25 mile path length. 75 yard width to actual tornado but 300 yard total width when including RFD.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A mid-level high over the Gulf brought moist, southwest flow to the area. Meanwhile a strong shortwave moved off the Rockies and into the Central Plains on the 16th, pushing a front toward the Southeast on the 17th. Widespread showers and a few thunderstorms developed ahead of the front across especially central Georgia on the afternoon of the 17th. Three weak tornadoes developed on the leading edge of the thunderstorms, causing mainly tree damage in Wheeler and Telfair Counties.

A National Weather Service survey team found damage from an EF1 tornado with winds around 100 mph. Numerous trees had their tops sheared off along with hardwood trees snapped at their trunks.||[12/17/12: Tornado #1, County #1-1, EF1, Wheeler, 2012:007].

A National Weather Service survey team found a second short-lived tornado in Wheeler County. This tornado was also classified as an EF1 tornado with winds around 100 mph. It caused some minor shingle damage to one structure, and about 50 trees were downed or had their tops sheared off.||[12/17/12: Tornado #3, County #1-1, EF1, Wheeler, 2012:009].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:32 UTC and running to 19:53 UTC.

Issued (UTC)ExpiredProductOffice
18:32 UTC19:53 UTCTornado WatchFFC
18:49 UTC19:15 UTCTornado WarningFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Dec 17, 12:31 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 17, 12:31 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1231 PM EST MON DEC 17 2012

.PREV DISCUSSION... /ISSUED 654 AM EST MON DEC 17 2012/

SHORT TERM /TODAY THROUGH TUESDAY/...
MAIN FCST CONCERN REMAINS CHC FOR SVR CONVECTION TODAY. 00Z MODEL
RUNS NOT SHOWING MUCH CHANGE FROM PREVIOUS RUNS...BEST TIMING FOR
VERTICAL WIND SHEAR AND INSTABILITY WILL BE 15Z-21Z. PROBLEM IS
THAT WE SAW NORTH WINDS MUCH OF THE DAY AND EVENING SUNDAY...IN
RESPONSE TO LOW FROM LARGE PERSISTENT PRECIP AREA...WHICH
MINIMIZED NORTHWARD MOISTURE TRANSPORT. LATEST RAP ANALYSIS ALSO
SHOWING THAT MUCAPE REMAINS NEAR ZERO IN THE REGION EXCEPT ALONG
THE GULF COAST. USUALLY SEE ELEVATED INSTABILITY SURGING NORTHEAST
AT THIS TIME OF NIGHT PRECEDING FRONT AND STORMS. 06Z NAM STARTING
TO AGREE WITH LATEST ANALYSIS IN THE NEAR TERM BUT STILL APPEARS A
LITTLE TOO QUICK BRINGING HIGHER THETA-E AIR AND HIGHER CAPE NORTH
BY 15Z. ASSUMING MODELS ON TRACK WITH INSTABILITY...SHOULD SEE SVR
THREAT DEVELOP AFTER 15Z. DO NOT SEE ANY THREAT OF HAIL GREATER
THAN ONE INCH. DAMAGING WINDS AND AN ISOLATED TORNADO THREAT
REMAIN POSSIBLE BUT CONTINGENT ON MOISTURE TRANSPORT AND
INSTABILITY DEVELOPING AS FCST. WILL HAVE TO WATCH REAL TIME
ANALYSIS CLOSELY THIS MORNING.

PRECIP WILL MOVE OUT QUICKLY TONIGHT. NO ISSUES WITH FCST BEYOND
THIS. DRY AIR SHOULD FILTER IN SLOWLY BUT ENOUGH TO PRECLUDE
DEVELOPMENT OF FOG. USED MAV/MET/ECMWF MOS BLEND FOR TEMPS.

SNELSON

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MAIN FORECAST CONCERN IN THE EXTENDED PERIODS IS THE FAIRLY STRONG
COLD FRONT EXPECTED ON THURSDAY. WEAK RIDGING OVER THE SOUTHEAST
AT THE BEGINNING OF THE EXTENDED PERIODS...WITH NEARLY NEARLY
ZONAL UPPER LEVEL FLOW...SFC HIGH AND DRY CONDITIONS ON WEDNESDAY.
ALTHOUGH THERE ARE SOME DISCREPANCIES EXTENDED MODELS ARE IN GOOD
AGREEMENT WITH GENERAL PATTERN MIDWEEK. AN UPPER LEVEL SHORT WAVE
CROSSES THE ROCKIES ON WEDNESDAY LIFTING INTO THE OHIO VALLEY BY
THURSDAY AFTERNOON. GFS IS DEEPER AND CUTS OFF THE LOW BY THURSDAY
AFTERNOON...ECMWF IS SLOWER TO CUT OFF LOW BUT BY THURSDAY NIGHT
BOTH MODELS ARE SIMILAR IN LOCATION AND STRENGTH OF LOW. WITH WEAK
RIDGING AND SURFACE HIGH SHIFTING EAST ON WEDNESDAY MODELS ARE IN
AGREEMENT THAT BEST MOISTURE RETURNS THURSDAY MORNING AHEAD OF THE
COLD FRONT WHICH MOVES ACROSS THE FORECAST AREA RATHER QUICKLY BY
THURSDAY EVENING. INSTABILITY IS LIMITED HOWEVER BOTH GFS AND
ECMWF AREA SHOWING GOOD SHEAR...AND GIVEN THE STRENGTH OF THE FRONT
WILL CONTINUE ISOLATED THUNDERSTORMS DURING THE DAY. RAINFALL
RATES WILL BE HALF INCH OR LESS BASED UPON THE SPEED OF THE STORM.
ZONAL FLOW ALOFT AND SURFACE HIGH PRESSURE BUILD BACK IN FOR THE
WEEKEND. GFS SHOWING SOME MOISTURE RETURN SATURDAY BUT MAINLY
EXPECT AN INCREASE IN CLOUDS ACROSS THE FORECAST AREA SATURDAY AND
SUNDAY. GUIDANCE TEMPERATURES ARE PRETTY CLOSE AND WILL TAKE A
BLEND OF MAV/ECMWF MOS THROUGH THE EXTENDED PERIODS.

ATWELL

&&

.AVIATION...
18Z UPDATE...
IFR CEILINGS THE MAIN CONCERN FOR MOST TAF SITES EVENTUALLY
DEVELOPING OVER MCN. MAIN VSBY RESTRICTIONS ASSOCIATED WITH THE
RAIN AREA WITH BEST THUNDERSTORMS CHANCES ABOUT MCN S THIS AFTERNOON.
PRECIP DIMINISHES THIS AFTERNOON AND EVENING. UNSURE HOW MUCH FOG
THERE COULD BE OVERNIGHT. SURFACE WINDS SSW BECOMING W 5-10 KTS.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE FOR IFR CIGS...WEATHER AND WINDS INTO THE OVERNIGHT.
LOW TO MEDIUM CONFIDENCE FOR VSBYS.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          58  47  62  36 /  70  20   0   0
ATLANTA         59  47  61  41 /  50  20   0   0
BLAIRSVILLE     54  41  56  29 /  50  40   0   0
CARTERSVILLE    61  42  59  32 /  30  20   0   0
COLUMBUS        63  50  65  40 /  90  10   0   0
GAINESVILLE     57  45  60  39 /  50  20   0   0
MACON           62  49  66  35 / 100  20   0   0
ROME            61  41  60  33 /  40  20   0   0
PEACHTREE CITY  60  42  62  32 /  60  20   0   0
VIDALIA         73  56  69  42 /  90  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....DEESE
AVIATION...BDL
Hazardous weather outlook, Dec 17, 1:43 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EST MON DEC 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
143 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNDAO WATCH IN EFFECT THIS AFTERNOON FOR EXTREME SOUTHEAST ZONES...

WEATHER HAZARDS EXPECTED...
ISOLATED TORNADOES AND DAMAGING WINDS ARE POSSIBLE WITH ANY
SEVERE THUNDERSTORMS.

DISCUSSION...
A COLD FRONT WILL MOVE ACROSS NORTH AND CENTRAL GEORGIA
THROUGH THIS EVENING. WIDESPREAD SHOWERS ARE EXPECTED FOR THE
NORTH WITH SCATTERED THUNDERSTORMS FOR MUCH OF THE SOUTHERN TIER
OF THE FORECAST AREA THROUGH THIS EVENING. INSTABILITY WILL
INCREASE BY THIS AFTERNOON...ALONG WITH LOW LEVEL AND DEEP LAYER
SHEAR. THIS MAY ALLOW FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH
DAMAGING WIND GUSTS AND AN ISOLATED TORNADO CANNOT BE RULED OUT.
DEEP GULF MOISTURE WILL CONTINUE TO MOVE INTO THE AREA WITH
ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF TO ONE INCH THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER COLD FRONT WILL APPROACH THE FORECAST AREA ON THURSDAY.
INSTABILITY IS LIMITED HOWEVER SOME SHEAR WILL BE AVAILABLE...AND
GIVEN THE STRENGTH OF THE FRONT...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THROUGH THIS
EVENING FOR POSSIBLE ACTIVATION ACROSS CENTRAL GEORGIA.

In the hours before

Special weather statement, Dec 17, 1:25 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
125 PM EST MON DEC 17 2012

GAZ097-171900-
125 PM EST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN LAURENS COUNTY
UNTIL 200 PM EST...

AT 119 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF CEDAR GROVE...MOVING NORTHEAST AT
45 MPH.

THE LEADING EDGE OF THIS LINE OF STORMS HAS EXHIBITED AREAS OF
LOCALIZED...WEAK ROTATION...BUT NOTHING STRONG ENOUGH TO INDICATE THE
PRESENCE OF A TORNADO AT 119 PM EST. STILL...THE ENVIRONMENT ALONG
THIS LINE SUGGESTS AN ENHANCED RISK OF A BRIEF...GENERALLY WEAK...
TORNADO FORMING. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE AS THE LINE
MOVES ACROSS LAURENS COUNTY THROUGH 200 PM EST.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CEDAR GROVE...
LOWERY...ORIANNA AND ROCKLEDGE.

EVERYONE IN THIS AREA IS URGED TO REMAIN INDOORS AND BE ALERT TO THE
POSSIBILITY OF LOCALIZED WIND DAMAGE AND WEAK TORNADOES THAT FORM AND
DISSIPATE RAPIDLY. ONCE THIS LINE OF THUNDERSTORMS MOVES EAST OF YOUR
AREA...THE RISK OF TORNADO FORMATION WILL DECREASE SIGNIFICANTLY.

&&

LAT...LON 3229 8307 3252 8267 3251 8265 3250 8264
      3247 8264 3246 8269 3241 8270 3234 8275
      3231 8272 3227 8275 3219 8286 3219 8290
      3215 8299
TIME...MOT...LOC 1824Z 239DEG 40KT 3226 8293
Special weather statement, Dec 17, 1:41 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
141 PM EST MON DEC 17 2012

GAZ109-111-112-171915-
141 PM EST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WHEELER...
MONTGOMERY AND DODGE COUNTIES UNTIL 215 PM EST...

AT 138 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALAMO...MOVING NORTHEAST AT 50 MPH.

THE LEADING EDGE OF THIS LINE OF STORMS HAS EXHIBITED AREAS OF
LOCALIZED...WEAK ROTATION...BUT NOTHING STRONG ENOUGH TO INDICATE THE
PRESENCE OF A TORNADO AT 138 PM EST. STILL...THE ENVIRONMENT ALONG
THIS LINE SUGGESTS AN ENHANCED RISK OF A BRIEF...GENERALLY WEAK...
TORNADO FORMING. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE AS THE LINE
MOVES ACROSS WHEELER...MONTGOMERY AND DODGE COUNTIES THROUGH 215 PM
EST.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALAMO...
LANDSBURG...GLENWOOD...AILEY...MOUNT VERNON...KIBBEE...TARRYTOWN AND
HIGGSTON.

EVERYONE IN THIS AREA IS URGED TO REMAIN INDOORS AND BE ALERT TO THE
POSSIBILITY OF LOCALIZED WIND DAMAGE AND WEAK TORNADOES THAT FORM AND
DISSIPATE RAPIDLY. ONCE THIS LINE OF THUNDERSTORMS MOVES EAST OF YOUR
AREA...THE RISK OF TORNADO FORMATION WILL DECREASE SIGNIFICANTLY.

&&

LAT...LON 3205 8283 3217 8292 3220 8290 3219 8286
      3226 8279 3230 8270 3229 8267 3232 8263
      3235 8241 3219 8245 3204 8279
TIME...MOT...LOC 1842Z 240DEG 43KT 3216 8277

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

6.8 hours before the tornado, 210 km from the path. December 17, 2012.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -73467, lifted condensation level 620 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-73467 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.8 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

5.2 hours after it, 210 km from the path. December 18, 2012.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2012-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -19658, lifted condensation level 1060 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2012-12-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -180 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-19658 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Robins AFB radar (KJGX), 81 km away, was scanning. The volume nearest the touchdown began at 18:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:46 UTCTORNADO 12 E AlamoWheeler, GANWS SURVEY TEAM FOUND DAMAGE FROM A EF1 TORNADO WITH WINDS AROUND 100MPH. NUMEROUS TREES HAD THEIR TOPS SHEARED OFF ALONG WITH HARDWOOD TREES SNAPPED AT THEIR TRUNKS. THE TORNADO LASTED 2 MINUTES AND TRAVELED 0.67 MILES
18:48 UTCTORNADO 06 S MilanTelfair, GANWS SURVEY TEAM FOUND DAMAGE FROM AN EF0 TORNADO IN TELFAIR COUNTY. THIS TORNADO SHEARED OFF THE TOPS OF SOFTWOOD TREES ALONG ITS 1.33 MILE PATH. THE WIDTH OF THE TORNADO WAS 15 YARDS AT ITS WIDEST MOMENT.
18:49 UTCTORNADO 15 E ScotlandWheeler, GANWS SURVEY TEAM FOUND A SECOND SHORT LIVED TORNADO OCCURRED IN WHEELER COUNTY YESTERDAY. THIS TORNADO WAS ALSO CLASSIFIED AS AN EF1 TORNADO WITH WINDS AROUND 100 MPH. THIS TORNADO HAD A PATH LENGTH OF 0.24 MILES AND LAST
18:49 UTCTORNADO2 Wsw GlenwoodWheeler, GAWHEELER COUNTY EM REPORTED SOME DOWNED TREES ALONG WITH SOME TREES WITH SHEARED OFF TOPS. THIS CORRESPONDS WELL WITH THE RADAR ROTATION SIGNATURE. NWS SURVEY TEAM WILL INVESTIGATE THE DAMAGE TOMORROW.
19:28 UTCTSTM WND DMG5 W SnipesvilleCoffee, GACOFFEE COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES AND POWERLINES DOWN BETWEEN BROXTON AND HIGHWAY 107.
19:40 UTCTSTM WND DMGHazlehurstJeff Davis, GATHE CALL CENTER RECEIVED REPORTS OF 5 LARGE TREES DOWN BLOCKING ROADWAYS. THERE WERE ALSO REPORTS OF NUMEROUS POWER LINES DOWN.
19:48 UTCTSTM WND DMGW BaxleyAppling, GAAPPLING COUNTY EMERGENCY MANAGER REPORTED TREES DOWN ALONG GA-15 AND US-1S. TIME IS ESTIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of December 17, 2012

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 171:48 PM ESTEF0Telfair, GA1.115
December 171:49 PM ESTEF1Wheeler, GA0.375$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.